Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS State College, PA

August 9, 2003McKean County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 9, 2003, 10:17 PM EDT for McKean County, Pennsylvania. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 10:17 PM EDT (02:17 UTC)
Expired
Aug 10, 2003, 12:15 AM EDT
In force
118 min
Issued by
NWS State College, PA
Area
Whole counties

County McKean County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 100220
FFWCTP
PAC083-100415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1017 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 1215 AM EDT.

* AT 1014 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY SHOWERS AND THUNDERSTORMS CONTINUING OVER EASTERN MCKEAN 
COUNTY.

THE HEAVY RAIN WILL SLOWLY DIMINISH THROUGH MIDNIGHT...HOWEVER HIGH 
WATERS WILL CONTINUE TO CAUSE FLOODING PROBLEMS INTO THE EARLY 
MORNING HOURS.

MOST OF THE HEAVIEST RAIN HAS BEEN CONFINED TO EASTERN 
SECTIONS...FROM ABOUT ELDRED TO SMETHPORT AND KEATING SUMMIT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4166 7888 4166 7857 4164 7822 4200 7824
          4201 7864 4198 7887

LA CORTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:08 PM EDT, 8 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 2:08 PM EDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EDT SAT AUG 09 2003

WILL BE ISSUING A FLOOD WATCH OF MUCH OF CWA IN RESPONSE TO SLOW
MOVING STORMS WHICH ARE PRODUCING LOCALLY HEAVY RAINFALL. WATCH
COVERS ALL OF CWA EXCEPT FOR THE NORTHWEST.  NORTH-CENTRAL AND
SOUTH-CENTRAL CWA ARE AREAS THAT WERE HARDEST HIT OVER THE LAST 24
HRS WITH RAIN...SO THEY NEED TO BE WATCHED AS SOME HAD 2+ INCHES.

SAME SYSTEM THAT HAS PLAGUED THE AREA FOR THE LAST WEEK CONTINUES TO
PRODUCE HEAVY RAIN.  ATTM...HEAVIEST RAIN IS IN THE EASTERN HALF OF
CWA WITH CONCENTRATED AREA OVER EAST-CENTRAL AND NORTHEAST CWA. RAIN
EXTENDS SOUTHWARD INTO VIRGINIA...WITH ISOLATED STORMS IN MARYLAND.

WATER VAPOR SHOWS DRY AREA MOVING AROUND THE BASE AND NORTHWARD INTO
WESTERN VIRGINIA AND SOUTHERN WEST VIRGINIA. THIS COULD ACCOUNT FOR
ADDITIONAL INSTABILITY AND MORE CELLS FIRING.

ANOTHER SHOT OF PRECIP TOMORROW AS ADDITIONAL SHORTWAVE MOVES
THROUGH THE WESTERN HALF OF THE STATE. EASTERN TROUGH HANGS OUT
UNTIL MID PART OF NEXT WEEK...BUT MODELS FINALLY SHOW SIGNS OF
MOVEMENT.

EXTENDED SHOWS UPPER TROUGH OUT OF AREA AND TEMPS START TO WARM A
BIT...WHICH IS A BIG CHANGE FROM THE PERSISTENT RAIN WE HAVE HAD
OVER THE LAST WEEK+.

NEW ZONES OUT SOON.

.CTP...
PA...FLOOD WATCH ALL BUT NORTHWEST CWA.

ONDREJIK
Hazardous weather outlook, Aug 9, 5:13 AM EDT, 17 hours 4 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED TO
DEVELOP OVER THE STATE LATER TODAY AND OVERNIGHT. LOCAL FLOODING OF
URBAN AND POOR DRAINAGE AREAS IS POSSIBLE WITH SOME OF THESE
THUNDERSTORMS DUE TO THEIR SLOW MOVEMENT.  OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:12 PM EDTFlash Flood WarningCTPJuniata, Perry3 hr
Aug 9, 8:26 PM EDTFlash Flood WarningCTPPotter3 hr
Aug 9, 10:24 PM EDTFlash Flood WarningCTPTioga3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.